Texas, 2007

Flooding and Hail in Texas, June 3 to 4, 2007

June 3 to 4, 2007 · NWS LUB · 3 events in 3 counties and zones

A complex of strong to severe thunderstorms moved eastward out of the plains of New Mexico and progressed across the western and central South Plains during the evening hours of the 3rd. One storm within the complex produced large hail over Yoakum County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A complex of strong to severe thunderstorms moved eastward out of the plains of New Mexico and progressed across the western and central South Plains during the evening hours of the 3rd. One storm within the complex produced large hail over Yoakum County. The complex of storms produced heavy rainfall that resulted in minor street flooding in Terry and Lubbock Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 3, 1:32 PM CST, 6 hours 10 minutes earlier.

Area forecast discussion, Jun 3, 1:32 PM CST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
232 PM CDT SUN JUN 3 2007

.SHORT TERM...
SIMILAR SITUATION TODAY AS YESTERDAY WITH NORTHWEST FLOW ALOFT
COMPLIMENTS OF AN UPPER LOW OVER SOUTHWESTERN WISCONSIN AND A
RIDGE JUST WEST OF THE CONTINENTAL DIVIDE. A FAIRLY STRONG
SHORTWAVE SEEN ON SATELLITE...MOVING EAST-SOUTHEAST FROM SOUTHWEST
NEW MEXICO COMBINED WITH VERY UNSTABLE ATMOSPHERE AND A COUPLE OF
SURFACE BOUNDARIES AROUND THE REGION TO AID IN THUNDERSTORMS
DEVELOPING DURING THE AFTERNOON AND MOVING EASTWARD DURING THE
NIGHT AS AN MCS. THERE ARE ALSO A COUPLE OF WEAKER DISTURBANCE
EMBEDDED IN THE NORTHWEST FLOW ALOFT MOVING THROUGH CENTRAL WYOMING
AND COLORADO...THUNDERSTORMS ALREADY DEVELOPING OVER THE SAN JUAN
MOUNTAINS...THUS ANOTHER MCS MAY DEVELOP LATER TONIGHT OVER
SOUTHEAST COLORADO/NORTHEAST NEW MEXICO AND MOVE SOUTHEAST ACROSS
THE REGION. SOME OF THE STORMS THAT MOVE THROUGH THE REGION TONIGHT
MAY BECOME SEVERE. EXPECT MONDAY TO BE SIMILAR TO TODAY WITH
PRECIPITATION MOVING EAST OF THE FORECAST AREA BY EARLY MORNING...
THEN CONVECTION AGAIN DEVELOPING OVER THE HIGHER TERRAIN OF NEW
MEXICO LATER IN THE AFTERNOON.

.LONG TERM...
PATTERN CHANGE WILL BE ONGOING AT THE BEGINNING OF THE EXTENDED
PERIOD MONDAY NIGHT AS UPPER LEVEL RIDGE ACROSS THE SOUTHWESTERN
CONUS AND GREAT BASIN TRANSLATES EASTWARD...WITH RIDGE AXIS
APPROACHING THE CONTINENTAL DIVIDE EARLY TUESDAY. STILL SHOULD BE
ENOUGH MOISTURE AND INSTABILITY TO ALLOW FOR THE DEVELOPMENT OF
SCATTERED THUNDERSTORMS EVOLVING UPSCALE INTO A MESOSCALE COMPLEX
DURING THE LATE EVENING HOURS MONDAY. MODELS HAVE BEEN VERY
CONSISTENT FOR THE PAST FEW DAYS WITH BRINGING AN MCS SOUTHWARD
ACROSS THE WESTERN SOUTH PLAINS LATE MONDAY INTO EARLY TUESDAY
MORNING. THIS SCENARIO SEEMS REASONABLE GIVEN UPPER FLOW AND
INITIATION ONCE AGAIN ON THE HIGHER TERRAIN OF EASTERN NEW MEXICO.
THUS WILL UP POPS TO LIKELY ACROSS THE WESTERN AND CENTRAL ZONES
MONDAY NIGHT.

CANNOT RULE OUT AT LEAST ISOLATED THUNDERSTORMS ON TUESDAY BUT AS
UPPER RIDGE EDGES FARTHER EASTWARD...MID LEVEL WARMING AND
DECREASING UPPER SUPPORT MAY MAKE CONVECTIVE INITIATION MORE
DIFFICULT. UPPER LOW MOVING ACROSS THE NORTHERN ROCKIES WILL BEGIN
TO SQUASH RIDGE WEDNESDAY THUS ONGOING FORECAST OF VERY WARM
TEMPERATURES AND VERY LOW POPS LOOKS GOOD. TEMPS LIKELY TO PUSH WELL
INTO THE 90S MOST AREAS WEDNESDAY WITH STRONG DOWNSLOPE WARMING.
WITH TIGHTENING LOW TO MID LEVEL PRESSURE GRADIENT AND LEE SIDE
SURFACE LOW EXTENDING SOUTH FROM THE CENTRAL PLAINS...WILL LIKELY
BECOME BREEZY WITH SW WINDS DURING THE AFTERNOON ON WEDNESDAY AND
THURSDAY. SOUTHERN STREAM UPPER TROUGH MAY APPROACH THE AREA BY
FRIDAY AND SATURDAY...ALONG WITH POSSIBLE FRONT MOVING SOUTHWARD OUT
OF THE CENTRAL PLAINS. THUS SLIGHT CHANCE POPS WILL CONTINUE INTO
NEXT WEEKEND.

&&

.AVIATION...
FOR KLBB AND KCDS...THUNDERSTORMS ARE AGAIN DEVELOPING OVER THE
HIGHER TERRAIN OF NEW MEXICO AND COLORADO THIS AFTERNOON. THESE
STORMS ARE EXPECTED MOVE EAST AND SOUTHEAST ACROSS THE REGION
DURING THE NIGHT WITH THE BEST CHANCE FOR THUNDERSTORMS EXPECTED
TO BE BETWEEN 02Z AND 06Z OVER KLBB AND BETWEEN 04 AND 08Z AT KCDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        56  82  57  87  63 /  60  30  70  20  20
TULIA         57  82  59  88  63 /  60  20  50  20  20
PLAINVIEW     58  83  60  88  66 /  60  20  60  20  20
LEVELLAND     58  83  60  90  65 /  60  30  70  20  20
LUBBOCK       59  84  62  90  66 /  60  20  60  20  20
BROWNFIELD    59  84  61  91  65 /  60  30  70  20  20
CHILDRESS     61  86  61  92  68 /  70  20  20  20  20
SPUR          60  84  63  92  67 /  70  20  50  20  20
ASPERMONT     63  87  65  90  69 /  70  20  40  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/06
Hazardous weather outlook, Jun 3, 10:32 AM CST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1132 AM CDT SUN JUN 3 2007

TXZ021>044-041645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1132 AM CDT SUN JUN 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS ALL OF THE SOUTH PLAINS...ROLLING PLAINS AND
EXTREME SOUTHERN TEXAS PANHANDLE.

A MOIST AND UNSTABLE AIRMASS WILL CONTINUE ACROSS WEST TEXAS THIS
AFTERNOON. SCATTERED THUNDERSTORMS WILL DEVELOP BY LATE AFTERNOON
AS A RESULT OF STRONG SURFACE HEATING AND AN APPROACHING UPPER
LEVEL DISTURBANCE. INITIAL STORM DEVELOPMENT WILL TEND TO FAVOR
OUTFLOW BOUNDARIES FROM THUNDERSTORMS SATURDAY NIGHT...WITH STORMS
EVENTUALLY EVOLVING INTO A SOUTHEASTWARD MOVING CONVECTIVE COMPLEX
DURING THE EVENING HOURS. HAIL UP TO THE SIZE OF GOLF BALLS AND
DAMAGING WIND GUSTS UP TO 70 MPH WILL BE POSSIBLE WITH ANY SEVERE
THUNDERSTORMS THAT DEVELOP. A FEW TORNADOES MAY ALSO OCCUR LATE
THIS AFTERNOON AND EARLY THIS EVENING...PARTICULARLY SOUTH OF A
LINE FROM MORTON TO LUBBOCK TO JAYTON.

FLOODING

HEAVY RAINFALL WILL OCCUR WITH ANY THUNDERSTORMS THAT DEVELOP.
SOME OF THE THUNDERSTORMS...PARTICULARLY LATE THIS AFTERNOON AND
EARLY THIS EVENING...WILL MOVE SLOWLY WHICH COULD RESULT IN
LOCALLY EXCESSIVE RAINFALL AND FLASH FLOODING. THE FLASH FLOOD
THREAT SHOULD DIMINISH LATE THIS EVENING AS THE STORMS INCREASE IN
SPEED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AND TUESDAY AS
LITTLE CHANGE IN THE WEATHER PATTERN IS ANTICIPATED. ONCE
AGAIN...LOCATIONS MOST FAVORABLE FOR SEVERE WEATHER WILL BE
DETERMINED BY RESIDUAL SURFACE BOUNDARIES THAT RESULT FROM STORMS
THAT DEVELOP TODAY AND AGAIN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND LAW ENFORCEMENT PERSONNEL SHOULD BE
PREPARED FOR SEVERE THUNDERSTORMS AND SPOTTER GROUPS WILL LIKELY
BE ACTIVATED LATE THIS AFTERNOON AND EVENING.

JW

In the hours before

Special weather statement, Jun 3, 2:37 PM CST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
337 PM CDT SUN JUN 3 2007

TXZ033-032100-
COCHRAN TX-
337 PM CDT SUN JUN 3 2007

...STRONG THUNDERSTORM ACROSS COCHRAN COUNTY...

AT 335 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A STRONG THUNDERSTORM 8 MILES NORTHWEST OF MORTON...MOVING EAST AT
15 MPH.

SMALL HAIL AND VERY HEAVY RAINFALL IS EXPECTED WITH THIS STORM. IF
CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Local storm report, Jun 3, 4:31 PM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE LUBBOCK TX
531 PM CDT SUN JUN 03 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0408 AM     TSTM WND GST     14 ENE PADUCAH          34.09N 100.08W
06/03/2007  E60 MPH          COTTLE             TX   EMERGENCY MNGR

&&

MC
Special weather statement, Jun 3, 5:58 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
658 PM CDT SUN JUN 3 2007

TXZ039-040030-
YOAKUM TX-
658 PM CDT SUN JUN 3 2007

...SIGNIFICANT WEATHER ALERT FOR A LINE OF STRONG THUNDERSTORMS
ENTERING YOAKUM COUNTY...

AT 655 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A LINE OF STRONG THUNDERSTORMS MOVING INTO SOUTHWESTERN YOAKUM
COUNTY...AND MOVING EAST AT 20 MPH. THESE STORMS MAY PRODUCE STRONG
WINDS UP TO 50 MPH AND SMALL HAIL AS THEY SPREAD EASTWARD TOWARD
DENVER CITY AND PLAINS.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Jun 3, 6:18 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
718 PM CDT SUN JUN 3 2007

TXZ033-040100-
COCHRAN TX-
718 PM CDT SUN JUN 3 2007

...STRONG THUNDERSTORM APPROACHING COCHRAN COUNTY...

AT 617 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF BLEDSOE...OR ABOUT 22 MILES
SOUTHWEST OF MORTON...MOVING EAST AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Jun 3, 7:33 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
833 PM CDT SUN JUN 3 2007

TXZ021-027-040200-
PARMER TX-BAILEY TX-
833 PM CDT SUN JUN 3 2007

...A LINE OF STRONG THUNDERSTORMS MOVING INTO BAILEY AND PARMER
COUNTIES...

AT 831 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM NEAR BOVINA TO JUST WEST OF WEST
CAMP...MOVING SOUTHEAST AT 40 MPH.

STRONG WIND GUSTS UP TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH
THESE THUNDERSTORMS. MOVE TO A PLACE OF SAFETY IF THREATENING
WEATHER APPROACHES. STAY AWAY FROM WINDOWS.

The radar

The Lubbock radar (KLBB), 85 km away, was scanning. The volume nearest the first event began at 01:40 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 hail. Local standard time, as filed.

Hail, Yoakum

When
June 3, 7:42 PM CST
Where
Yoakum County, 15 mi NE of Plains
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.333, -102.647

The Terry County Emergency Management Office reported large hail up to the size of nickels in northeastern Yoakum County.

Flood, Terry

When
June 3, 8:40 PM CST to 11:00 PM CST
Where
Terry County, 8 mi S of Brownfield to 10 mi NE of Brownfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.064, -102.280

Heavy rainfall resulted in minor flooding along several roadways in central and eastern Terry County, including Farm to Market Roads 403 and 168, and County Road 1076. No reports of serious travel problems were received.

Flood, Lubbock

When
June 3, 9:40 PM CST to June 4, 12:00 AM CST
Where
Lubbock County, Lubbock
Cause
Heavy Rain
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
33.580, -101.850

|The broadcast media reported standing water that covered portions of 98th Street during the late evening hours of the 3rd. The water accumulated in a construction zone as heavy rainfall fell over the southern portions of Lubbock. At least one vehicle became stranded in the flood waters.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31779, 31784, 31785.